Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 8, 2018, 8:39 PM CDT for Todd County, Minnesota. It was in force for 96 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2018, 8:39 PM CDT (01:39 UTC)
- Expired
- Jul 8, 2018, 10:15 PM CDT
- In force
- 96 min
- Issued by
- NWS Twin Cities, MN
County Todd County, MN
The radar
The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:19 PM CDT | HAIL 0.25 | Motley, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
487
WWUS83 KMPX 090139
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT SUN JUL 8 2018
MNZ042-043-090315-
Morrison-Todd-
839 PM CDT SUN JUL 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD AND NORTHWESTERN
MORRISON COUNTIES BETWEEN 9 PM AND 11 PM CDT...
At 837 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Esterdy to near Henning. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Long Prairie, Staples, Browerville, Clarissa, Motley, Randall, Eagle
Bend, Staples Airport, Bertha, Hewitt, Cushing and Clotho.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 136.
U.S. Highway 71 between mile markers 187 and 219.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Minnesota.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4632 9447 4625 9437 4623 9440 4616 9438
4616 9426 4613 9423 4592 9507 4598 9515
4637 9516
TIME...MOT...LOC 0137Z 322DEG 18KT 4645 9476 4628 9544
$$
LSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 8, 5:26 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 5:26 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 526 PM CDT Sun Jul 8 2018 .UPDATE...For 00Z Aviation discussion below && .SHORT TERM...(This evening through Monday) Issued at 230 PM CDT Sun Jul 8 2018 Showers and thunderstorms will develop across the northwest this afternoon and drift southeast across the region. These storms should weaken overnight, with just remnant rain showers and possible some embedded lightning expected by sunrise. On Monday the frontal boundary will move south of I-90, so expect another day of sunshine as high pressure builds across the region. Afternoon highs will be in the upper 80s with falling dewpoints throughout the day. Early afternoon satellite imagery with Radar and Rap13 surface analysis showed convection ongoing across northern Minnesota into east central North Dakota. A weak surface low was located in southern South dakota, and frontal boundary extended northeast from this low. Over the next 24 hours, this frontal boundary will slide southward. Convergence along the boundary, especially in the H925 layer, will be the primary focus for showers and thunderstorms. There is a slight risk for severe storms with favorable deep layer shear and MLCAPEs already around 3000 J/kg ahead of this boundary. As of now, the better chances for severe weather are northwest of the forecast area. Storms should develop and become supercellular based on the shear profile. Forecast soundings at KAXN show 200 to 300 m2/s2 of storm relative helicity, but it maybe difficult to for storms to be surface-based by the time they reach KAXN later this evening. As of now, the primary threat appears to be damaging wind. Heavy rain is also a concern. The airmass is very moist with Pwat values near 2 inches. HiRes models all support localized 2 to 4 inch rainfall amounts. Fortunately this rain should fall in an area that can handle it. Some of the guidance keeps the storms going across southwest Minnesota, and this is feasible with the better instability and low-level forcing in this region, so increases POPs along the Minnesota River valley overnight. The storms will weaken by morning as the low level jet veers to the east. Meanwhile upper level subsidence will clear out and convective debris and lead to another day of mostly sunny skies by Monday afternoon. Winds will be light and temperatures will be in the 80s. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun Jul 8 2018 Timing of cold frontal passages and convective potential are the main concerns in the longer term. Summertime pattern in full swing across the area. the northern tier of the CONUS remains near the polar jet which is forecast to ride along the international through the coming week. Trough energy will continue to ride with this flow across the area bringing a series of cold fronts. The first front arrives sometime Wednesday afternoon/Wednesday night depending on which model one looks at. The ECMWF is a tad slower and would bring in the better chance of thunder to the area Wednesday night into Thursday. This looks reasonable at this time. We should see a fair amount of moisture lift back into the CWA with increasing southerly flow. Temperatures should be able to warm a few degrees either side of 90 again ahead of the incoming front. Severe weather parameters continue to indicate some risk across the area with the frontal passage. The overall CIPS experimental analog-based severe weather probability guidance from last night still looks good pointing to a 15-30% risk across the eastern Dakotas and Minnesota during this period. Following this front, the timing of the next convective threat arrives Saturday night into Sunday. Timing is similar on both the GFS and ECMWF at this time. Temperatures through the period will remain above normal with brief respites from the higher dewpoint air with each fropa. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 527 PM CDT Sun Jul 8 2018 Shower and thunderstorm activity over northern MN is expected to gradually drift south toward the sites tonight. The highest chances are at northern sites (KAXN and KSTC) between 03Z and 07Z, then at the other sites overnight, although a weakening trend is likely. Overall VFR conditions are expected, although MVFR vsbys with the showers/TS and brief MVFR cigs with the cold frontal passage are possible. VFR prevails on Monday, with clearing skies. South/southwest winds will shift to north/northeast with the frontal passage. Outside of any thunderstorm wind gusts, speeds will be generally AOB 10 knots after 03Z through Monday. KMSP... Evening showers and thunderstorms to the north will likely decrease in intensity/organization by the time they reach KMSP, but look mostly likely in the 08Z-11Z time frame. A few scattered MVFR level clouds will be possible around daybreak as the cold front passes. /OUTLOOK FOR KMSP/ Tue...VFR. Wind E at 05 kts. Wed...VFR with -SHRA/TS possible late. Wind S at 15G20 kts. Thu...VFR with -SHRA/TS possible early. Wind SW bcmg NW at 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...DWE AVIATION...LS
Hazardous weather outlook, Jul 8, 6:28 PM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 628 PM CDT Sun Jul 8 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 092330- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 628 PM CDT Sun Jul 8 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight Thunderstorms are possible tonight. Severe storms appear possible, mainly over central Minnesota. Large hail, damaging winds, and heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Wednesday afternoon into Thursday and again Friday night into Saturday. Some severe thunderstorms are possible, especially Wednesday evening and night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed over central Minnesota tonight.
In the hours before
Special weather statement, Jul 8, 8:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
839 PM CDT SUN JUL 8 2018
MNZ042-043-090315-
Morrison-Todd-
839 PM CDT SUN JUL 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TODD AND NORTHWESTERN
MORRISON COUNTIES BETWEEN 9 PM AND 11 PM CDT...
At 837 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Esterdy to near Henning. Movement
was southeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Long Prairie, Staples, Browerville, Clarissa, Motley, Randall, Eagle
Bend, Staples Airport, Bertha, Hewitt, Cushing and Clotho.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 136.
U.S. Highway 71 between mile markers 187 and 219.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Minnesota.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4632 9447 4625 9437 4623 9440 4616 9438
4616 9426 4613 9423 4592 9507 4598 9515
4637 9516
TIME...MOT...LOC 0137Z 322DEG 18KT 4645 9476 4628 9544
LSThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:09 PM CDT | Special Weather Statement | MPX | Douglas | 96 min |
| Jul 8, 9:52 PM CDT | Special Weather Statement | MPX | Todd | 23 min |
| Jul 8, 10:27 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 33 min |
| Jul 8, 10:35 PM CDT | Special Weather Statement | MPX | Stearns | 55 min |
| Jul 8, 11:12 PM CDT | Special Weather Statement | MPX | Benton | 48 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.